A 41-year-old woman with AIDS (CD4 count 39 cells/mm3) was transferred to the medical ICU for worsening hypoxemic respiratory failure. She had been hospitalized 6 weeks earlier reporting several days of dry cough, shortness of breath, fevers, chills, and diarrhea. A chest radiograph performed on admission revealed bilateral infiltrates (Fig 1A). BAL identified Pneumocystis jiroveci and cytomegalovirus (CMV) shell antigen. Because of a documented sulfamethoxazole-trimethoprim (SMX-TMP) allergy (rash), she was initially treated with clindamycin and primaquine in addition to prednisone. After 5 days of treatment without any clinical improvement, she was cautiously switched from clindamycin and primaquine to SMX-TMP without complications. Her antiretroviral therapy was resumed 2 weeks later. Her clinical condition improved and by the third week of SMX-TMP therapy, a slow prednisone taper was initiated. However, 1 week later the patient developed tachycardia, recurrent dyspnea, and fever. These symptoms progressed with an increasing oxygen requirement, intractable cough, and confusion. She ultimately required intubation and transfer to the ICU. Her medications at that time included SMX-TMP, prednisone, vancomycin, piperacillin-tazobactam, azithromycin, amphotericin-B, abacavir-lamivudine, and lopinavir-ritonavir.